Virginia, 2019Damaging Winds in Virginia, May 26, 2019
May 26, 2019 · NWS AKQ · 9 events in 6 counties and zones
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 26, 2:22 PM EST, 2 minutes earlier.
Area forecast discussion, May 26, 2:22 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
322 PM EDT Sun May 26 2019
.SYNOPSIS...
A weak cold front will drop across the region tonight into
Memorial Day before return back north of the area on Tuesday,
followed by a big warm up for the remainder of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM EDT Sunday...
Latest wx analysis reveals sfc warm front now well north of the
local area into New England. Sfc cold front extends W-SW from W
NY/Eastern Great Lakes into the lower Oh Valley. Radar mosaic
showing increased convection diving SSE across OH/TN/WV just
ahead of the front, with some isolated pulse convection which
developed to the east of the Blue Ridge now dropping across our
NW tier of counties. This initial round of convection is being
aided in part w/lift from decaying MCS/MCV which pushed across
the midwest earlier today.
Across the local area, widespread CU field developing as
convective temps are being met. HRRR continues to show iso-sct
storm coverage over northern/central zones between 19-23z/3p-7p
this evening over the northern third of the area and moist pre-
frontal airmass. Upper trough sliding across the northeast will
dampen the upper trough slightly this aftn/tonight. This will
serve to force a second round of convection E-SE across northern
neck/MD counties this evening as the front drops back south
across the areas. For that reason, have bumped to likely PoP
tonight over MD zones after 02z/10p, while keeping slight chc or
less across the southern tier of counties.
Temperatures already well into the upper 80s to low 90s
inland...mid to upper 80s along the coast. Will be close for
meeting/tying daily record high at RIC. See climo section below
for details.
Multi-cellular storm mode still favored later this aftn, focused
mainly across the north given better moisture/forcing.
Increasing downslope component to the winds will also serve to
lower areal coverage along and south of the 460 corridor. Have
40-50 PoP for SCT thunderstorms north, 20-30% PoP central/eastern
VA for iso to widely sct thunderstorms central. Did include a
slight chc in NC counties after 6pm, mainly seabreeze aided
across NE NC coastal communities.
SPC convective slight risk remains oriented along and north of a
Farmville-Williamsburg-Melfa line. Damaging wind gusts, frequent
lightning and brief heavy rainfall are the primary hazards...but
given potential for strong updrafts,a few reports of large hail
are also a possibility.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 315 PM EDT Sunday...
The front will drop farther south of the area during Mon, under
a partly to mostly sunny sky. Not quite as warm in onshore
flow. Mainly just a slight to low end chance for showers/tstms.
Highs on Mon will range thru the 80s to near 90, cooler near
the water.
The warm front will lift back north acrs the area Mon night into
Tue morning. Upper ridging will remain anchored over the
southeast with sfc ridge setting up offshore. Remaining warm and
moderately humid. Partly sunny and a bit warmer once again.
Maintained a slight chc for mainly diurnally-driven thunderstorms
along the eastern third of the area on Tuesday.
Warmest day of the next week looks to be Wednesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 315 PM EDT Sunday...
Big story in the extended will be continued very warm to hot
conditions across the region. An upper level ridge remains in
control at the start of the forecast period, amplifying across
the region on Wednesday. With W-SW to SW downsloping flow
during the day and 850mb temps in the 20-23C range, expect
temperatures to climb into the mid to upper 90s across much of
the area on Wednesday. Temperatures may even touch 100 degrees,
especially across far southern portions of the FA. Our one
saving grace is that decent mixing in low levels should keep
apparent temps near air temperatures. Thus, still don't expect
heat indices to be much of a factor. Warm and dry Wed...but will
maintain slight chc pop for now for a stray shower or storm
given strong heating. But given strong downslope and no apparent
convective trigger, would expect coverage to be low at best.
Low temperatures on Wednesday night only drop into the low to
mid 70s.
By Thursday, the upper level ridge axis begins to break down/push
east of the local area as a more potent shortwave develops and moves
across the Midwest and Great Lakes. Thursday will likely be another
very hot day with temperatures making it up into the mid 90s across
much of the area. Shower and thunderstorm chances will be on the
increase as the shortwave and associated cold front approach and
cross the region late Thursday into early Friday. This boundary then
stalls/lingers near to just south of the region into the weekend
bringing the potential for more unsettled conditions. Temperatures
cool down slightly Friday into the weekend, but are still expected
to remain above average as highs in the mid to upper 80s are
anticipated.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 1240 PM EDT Sunday...
VFR conditions at the local area TAF sites this aftn will
persist into Mon morning. However, do anticipate some short-
lived MVFR conditions at SBY and possibly RIC after 22z/6p late
this evening into very early Mon morning, due to sctd tstms
(highest PoPs) moving thru that area. There is a lower chc of
showers/tstms at PHF/ORF, with the lowest chc at ECG during this
time period. SW winds become W-NW this aftn and likely onshore
(NE) at ORF this aftn. Outside of tstms, winds will become
generally light and variable tonight, then NW or N by Mon
morning.
Outlook:
Mainly VFR conditions expected Mon thru Tue, with slight to sml
chc of a shower or tstm.
&&
.MARINE...
As of 320 PM EDT Sunday...
Mostly quiet across the marine area this afternoon with generally
light and variable winds (5-10 knots). Waves ~1 ft in the bay and
seas 2-3 ft offshore. There remains a chance for showers and storms
to drop east and southeast late this afternoon into the overnight
hours with strong winds being the main marine hazard.
Winds will become southeasterly this evening ~10 knots as compact
low pressure approaches from the NW. A weak cold front will follow
this low, allowing winds to become NW ~10 knots late tonight. Winds
swing around to the NE on Monday and then S 10-15 knots by Tuesday
afternoon as high pressure aloft remains anchored over northern Gulf
Coast. Waves in the bay will generally run 1-2 ft while seas
offshore will stay in the 2-4 ft range through mid week.
&&
.CLIMATE...
As of 315 PM EDT Sunday...
* Records for Today/Sun 5/26:
* Richmond: 94 (1991) (Record high min 70 in 2011)
* Norfolk: 98 (1880) (Record high min 74 in 2011)
* Salisbury: 92 (2011) (Record high min 69 in 1984)
* Eliz City: 95 (1953) (Record high min 74 in 2011)
* Number of Days of 90F+ in May:
* Site Avg 2019 (thru 5/25) Most (Year)
* Richmond: 2 days 3 days 11 days (1962)
* Norfolk: 2 days 2 days 13 days (1880)
* Salisbury: 1 day none so far 7 days (1991)
* Eliz City: 2 days 4 days 9 days (1944)
&&
.EQUIPMENT...
As of 300 AM EDT Sunday...
KAKQ 88D radar is offline due to a transmitter error. Technicians
are awaiting parts for needed repairs. No return to service time
is available. See FTMAKQ for details.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM/TMG
LONG TERM...ALB/MAM
AVIATION...MAM
MARINE...LKB/RHR
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, May 26, 11:34 AM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1234 PM EDT Sun May 26 2019
MDZ021>024-VAZ048-061-062-064-068-069-075>078-082>086-090-509>523-
271645-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Cumberland-
Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
1234 PM EDT Sun May 26 2019
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk for severe thunderstorms this afternoon into
tonight. Scattered severe thunderstorms are possible. The main
threats will be damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-271645-
Maryland Beaches-Accomack-Northampton-
1234 PM EDT Sun May 26 2019
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
There is a slight risk for severe thunderstorms this afternoon into
tonight. Scattered severe thunderstorms are possible. The main
threats will be damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-VAZ060-065>067-079>081-087>089-092-093-095>097-
524-525-271645-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Prince Edward-Mecklenburg-Lunenburg-
Nottoway-Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Surry-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Newport News-Hampton/Poquoson-
1234 PM EDT Sun May 26 2019
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Isolated strong thunderstorms will be possible this evening into
tonight. The main threats will be gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-271645-
Eastern Currituck-Virginia Beach-
1234 PM EDT Sun May 26 2019
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Isolated strong thunderstorms will be possible this evening into
tonight. The main threats will be gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 26, 1:56 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
256 PM EDT SUN MAY 26 2019
VAZ048-509-261945-
Fluvanna-Western Louisa-
256 PM EDT SUN MAY 26 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA AND
NORTHEASTERN FLUVANNA COUNTIES...
At 256 PM EDT, a strong thunderstorm was located 7 miles west of
Boswells Tavern, or 10 miles northeast of Charlottesville, moving
southeast at 30 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Louisa, Ferncliff, Boswells Tavern, Kents Store, Troy, Gordonsville,
Louisa Airport, Green Springs, Zion Crossroads, Bybee, Waldrop, Byrd
Mill and Trevilians.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.
LAT...LON 3807 7825 3813 7821 3813 7817 3805 7795
3784 7811 3798 7833
TIME...MOT...LOC 1856Z 301DEG 25KT 3810 7832
ButnerThunderstorm Wind, Louisa
- When
- May 26, 2:24 PM EST
- Where
- Louisa County, 1.77 mi ESE of Zion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.970, -78.220
Trees were downed around Zion Crossroads.
Thunderstorm Wind, Louisa
- When
- May 26, 2:29 PM EST
- Where
- Louisa County, 2.14 mi SSW of Poindexter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.970, -78.140
Trees were downed along Evergreen Road.
Thunderstorm Wind, Louisa
- When
- May 26, 2:30 PM EST
- Where
- Louisa County, 2.29 mi ENE of Zion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 37.990, -78.210
Three trees were uprooted and three trees were snapped. One tree fell on a home and another tree broke windows.
Thunderstorm Wind, Caroline
- When
- May 26, 2:52 PM EST
- Where
- Caroline County, 2.58 mi ENE of Ladysmith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 38.040, -77.480
Power lines were downed along Bull Church Road near Ladysmith.
Thunderstorm Wind, Fluvanna
- When
- May 26, 2:58 PM EST
- Where
- Fluvanna County, Kents Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.880, -78.130
Multiple trees were downed or uprooted.
Thunderstorm Wind, Goochland
- When
- May 26, 3:02 PM EST
- Where
- Goochland County, 4.09 mi NNW of Hadensville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.880, -78.040
Trees were downed along Shannon Hill Road near Interstate 64.
Thunderstorm Wind, King William
- When
- May 26, 3:55 PM EST
- Where
- King William County, 0.69 mi N of Mangohick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 37.810, -77.280
Tree was downed onto a power line on Route 30 between Mangohick and Calno.
Thunderstorm Wind, King and Queen
- When
- May 26, 3:58 PM EST
- Where
- King and Queen County, 1.64 mi W of St Stephens Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.800, -77.080
Multiple trees and power poles were downed across and along Route 360 between State Road 600 and State Road 721.
Thunderstorm Wind, Fluvanna
- When
- May 26, 4:50 PM EST
- Where
- Fluvanna County, 1.29 mi ESE of Palmyra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.860, -78.260
Multiple trees were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Texas, May 26, 20192 deaths · 2 events
- Tornadoes and Hail in New Mexico, May 26, 2019$2.3 million · EF2 · 41 events
- Tornadoes in Texas, May 26, 2019$300,000 · EF2 · 4 events
- Rip Current in North Carolina, May 26, 20191 death · 1 event
- Flash Flooding and Flooding in South Dakota, May 26 to 28, 2019$2.4 million · 7 events
- Tornadoes and Damaging Winds in Kansas, May 26, 2019$120,000 · EF1 · 31 events
- Tornado and Flash Flood in Nebraska, May 26 to 27, 2019$125,000 · EF1 · 2 events
- Hail and Damaging Winds in West Virginia, May 26, 2019$84,000 · 2 in hail · 24 events
- Damaging Winds in Kentucky, May 26, 2019$204,000 · 78 kt wind · 3 events
- Damaging Winds in Indiana, May 26, 2019$97,000 · 57 kt wind · 12 events
- Tornado and Flash Flooding in Kansas, May 26, 2019$42,000 · EF0 · 18 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 20191.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827953, 827954, 827955, 827956, 827957, 827958, 827959, 827960, 827961.